MAUDE Adverse Event Report: NUVASIVE, INC. RELINE FINAL LOCK SCREW DRIVER; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

NUVASIVE, INC. RELINE FINAL LOCK SCREW DRIVER; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Model Number 10000780
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 12/29/2023
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The complaint device was not returned for evaluation; however, a photograph of the device confirmed the reported driver tip fracture.The photograph identified the distal hex tip of the driver was completely fractured off, indicative of excessive force applied to the instrument.The torque handle used, operative notes, and/or radiograph images were not provided for review of usage/technique.A definitive root cause was unable to be determined with the information provided; however, the event may have resulted from excessive force being applied by the torque handle or by the user.Manufacturing record review: review of manufacturing records found no material non-conformances, no manufacturing errors, and no discrepancies with respect to material type, treatments, or dimensions that may have caused or contributed to the reported fracture.The device met acceptance criteria upon release.Labeling review: ".Warnings, cautions and precautions: the implantation of spinal systems should be performed only by experienced spinal surgeons with specific training in the use of this spinal system because this is a technically demanding procedure presenting a risk of serious injury to the patient." ".All lock screws should be final-tightened with the counter-torque and torque t-handle.Do not final-tighten through compression instruments (e.G.C/d rack and figure 8 compressor) in the set, as the rod may not be able to normalize to the tulip.Be cautious not to over compress or distract as you can loosen the screws in the spine and potentially pull out the screw." ".Residual risks to the patient associated with use of general surgical instruments are: instrument malfunctions which potentially result in surgical delays (thereby causing additional exposure to anesthesia, blood loss, and infection), a change in surgical plan, failure to achieve optimal clinical result and/or, infrequently, cancellation of a procedure.Such malfunctions include instrument fracture, which could make necessary removal difficult or sometimes impossible, with possible consequences of late infection and migration; instrument fracture may also result in injury to the patient." ".Do not implant the instruments: complications to the patient may include, but are not limited to: breakage of the device, which could make necessary removal difficult or sometimes impossible, with possible consequences of late infection and migration.Breakage could cause injury to the patient." ".Pre-operative warnings: the method of use for the instruments are to be determined by the user¿s experience and training in surgical procedures.The instruments should be treated as any precision instrument and should be carefully placed on trays, cleaned after each use, and stored, according to generally accepted hospital methods and practices.The instruments should be carefully examined prior to use for functionality, excessive wear, or damage.A damaged instrument should not be used as this may increase the risk of malfunction and potential patient injury.Surgical grade instrument lubrication should be applied to all moving components during the wash and sterilization cycle to ensure proper functionality.Care should be used during surgical procedures to prevent damage to the device(s) and injury to the patient." ".Intra-operative warnings: the physician should take precautions against putting undue stress on the spinal area with instruments.Any surgical technique should be carefully followed.It is important that the surgeon exercise extreme caution when working in close proximity to vital organs, nerves, or vessels, and that the force applied to the instrumentation is not excessive, to prevent potential injury to the patient.The physical characteristics required for many instruments do not permit them to be manufactured from implantable materials.If any broken fragments of instruments remain in the body of a patient, they could cause allergic reactions or infections.If an instrument breaks in surgery and fragments go into the patient, these pieces should be removed prior to closure and should not be implanted." if any further information is obtained that would change or alter any information provided, a supplemental report will be filed accordingly.
 
Event or Problem Description
It was reported that during a procedure, the driver tip fractured off while final tightening the lock screw at right l5.The fractured portion could not be retrieved and therefore remains in the patient; however, the fractured tip was reportedly further malleted into the lock screw to secure it in place.There has been no report of adverse patient impact as a result of this event.No additional information is available.
 
Additional Manufacturer Narrative
The driver was received by nuvasive and confirmed the fractured tip complaint.No torque handle utilized information provided.Manufacturing review identified lot nm3399 was released to the field in (b)(6) 2017.Examination of the returned driver found the distal tip fractured off flush with the driver shaft with what appears to be a high load torsional fracture and consistent with excessive force applied.The root cause of the reported event is considered component failure resulting from excessive torque or an accumulation of field damage, which can be the consequence of free hand technique, an out of specification torque handle and or an accumulation of seven years of field use damage.The fractured tip per surgeons prerogative was left in-situ fixed in the screw head the stainless steel materials that were unretrieved in this event can be considered to exert very low toxicity potential and to pose negligible risk to the patient.No additional investigation can be completed.Manufacturing review: review of the device history record notes no material non-conformances, no manufacturing errors, nor discrepancies with respect to material type, treatments, dimensions that may have caused or contributed to this mode of failure.Parts met acceptance criteria upon release.Labeling review: "residual risks to the patient associated with use of general surgical instruments are: cleaning and sterilization failures, sterile barrier compromise, corrosion, and unretrieved instrument fragments which may cause or contribute to infections, fever, wound dehiscence, immunological response and immunological, systemic, or allergic reactions.In some instances, treatment of these events may require surgical intervention including revision surgery." ".Instrument malfunctions which potentially result in surgical delays (thereby causing additional exposure to anesthesia, blood loss, and infection), a change in surgical plan, failure to achieve optimal clinical result and/or, infrequently, cancellation of a procedure.Such malfunctions include instrument fracture, which could make necessary removal difficult or sometimes impossible, with possible consequences of late infection and migration; instrument fracture may also result in injury to the patient." "residual risks to surgical staff associated with use of general surgical systems are:.Instrument failures or malfunctions which prevent intended use, resulting in decreased operational efficiency and general inconvenience." "patient education: preoperative instructions to the patient are essential.The patient should be made aware of the potential risks of the surgery." "pre-operative warnings the method of use for the instruments are to be determined by the user¿s experience and training in surgical procedures." ".The instruments should be treated as any precision instrument and should be carefully placed on trays, cleaned after each use, and stored, according to generally accepted hospital methods and practices.The instruments should be carefully examined prior to use for functionality, excessive wear, or damage.A damaged instrument should not be used as this may increase the risk of malfunction and potential patient injury." ".Care should be used during surgical procedures to prevent damage to the device(s) and injury to the patient." "intra-operative warnings the physician should take precautions against putting undue stress on the spinal area with instruments.Any surgical technique should be carefully followed.It is important that the surgeon exercise extreme caution when working in close proximity to vital organs, nerves, or vessels, and that the force applied to the instrumentation is not excessive, to prevent potential injury to the patient.Over-bending, notching, striking, and/or scratching of implants with any instrument should be avoided to reduce the risk of breakage." ".The physical characteristics required for many instruments do not permit them to be manufactured from implantable materials.If any broken fragments of instruments remain in the body of a patient, they could cause allergic reactions or infections.If an instrument breaks in surgery and fragments go into the patient, these pieces should be removed prior to closure and should not be implanted." "method of use if there is any doubt or uncertainty concerning the proper use of instruments please contact nuvasive customer service.Any available surgical techniques will be provided upon request.For optimal results, the same type of instruments used for implantation should be used for implant removal." "information to obtain a surgical technique manual or other applicable instructions for use or should any information regarding the products or their uses be required, please contact your local representative or nuvasive directly at." 9004421-en w-2022-12 literature review: review of biocompatibility of stainless steel for use in nuvasive, inc.Medical instruments final report (08/17/2016) has provided sufficient supporting documentation for the stainless steel type 17-4, stainless steel type 455, stainless steel type 465, and stainless steel type 316 used in the nuvasive, inc.Medical surgical instruments at locations of potential instrument failure to be considered biocompatible.The potential long-term exposure of lodged or embedded stainless steel material in the event of instrument failure was reviewed.The aforementioned materials were determined to possess a chromium oxide passivation layer which serves to create a material with negligible potential for leachable metallic elements and virtually no potential for material-induced toxicity.Therefore, in situations where the physician has determined that removal of the instrument fragment is not possible and the only safe option is leaving it embedded in the patient, these stainless steel materials can be considered to exert very low toxicity potential and to pose negligible risk to the patient.(b)(4) new or updated information located in sections: b4, d6, d9, g3, g6, h2, h3, h6, and h10.
 
Event or Problem Description
New or corrected information listed on section h10.

Brand Name
RELINE FINAL LOCK SCREW DRIVER
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
NUVASIVE, INC.
7475 lusk blvd.
san diego CA 92121
Manufacturer (Section G)
NUVASIVE, INC.
7475 lusk blvd
san diego CA 92121
Manufacturer Contact
geoffrey gannon
7475 lusk blvd
san diego, CA 92121
MDR Report Key18567296
Report Number2031966-2024-00032
Device Sequence Number20864048
Product Code LXH
UDI-Device Identifier00887517561039
UDI-Public887517561039
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2023
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/08/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number10000780
Device Lot NumberNM3399
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/29/2023
Supplement Date Received by Manufacturer03/08/2024
Initial Report FDA Received Date01/23/2024
Supplement Report FDA Received Date03/08/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured06/06/2017
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Patient Age76 YR
Patient SexFemale